Illinois, 2010

Lightning Strike in Illinois, October 13, 2010

October 13, 2010 · NWS LOT · 1 event in 1 county or zone

Thunderstorms produced destructive lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced destructive lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 13, 8:12 AM CST, 6 minutes earlier.

Area forecast discussion, Oct 13, 8:12 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
912 AM CDT WED OCT 13 2010

.DISCUSSION...
314 AM CDT

PRIMARY FORECAST CHALLENGES THIS MORNING INCLUDE SHOWER POTENTIAL
TODAY...LAKE EFFECT POTENTIAL FOR PORTER COUNTY TONIGHT...THEN JUST
TEMPERATURES THROUGH THE WEEKEND WITH SERIES OF DRY FRONTAL
PASSAGES.

FRONT MOVING INTO OUR WESTERN CWA AT THIS TIME WITH NOT MUCH
FANFARE WITH IT AT THIS TIME AS THE SHOWERS THAT HAD DEVELOPED
WITH IT YESTERDAY AFTERNOON FIZZLED WITH THE LOSS OF DAYTIME
HEATING. WHILE THOSE SHOWERS HAVE LONG SINCE FADED WATER VAPOR
IMAGERY SHOWS A VIGOROUS VORT MAX DROPPING SOUTH ACROSS MN/ND WITH
IR AND WATER VAPOR IMAGERY SHOWING CLOUD TOPS BEGINNING TO COOL
OVER WI/IA WHICH IS LIKELY A RESPONSE TO THE INCREASING ASCENT
AHEAD OF THE DIGGING VORT. SO DESPITE THE SOMEWHAT LACK-LUSTER
APPEARANCE ON RADAR AT THIS TIME SUSPECT THAT AS THE TROUGH
CONTINUES AMPLIFYING THIS MORNING THE INCREASING LARGE SCALE
ASCENT BEGINNING TO ACT UPON THE SLIGHTLY MORE MOIST ENVIRONMENT
OVER THE MIDWEST THAT SHOWERS WILL BEGIN TO LIGHT UP THIS MORNING.
STILL TAILORED THE GRIDS TO REFLECT THE BEST CHANCES EAST THOUGH
THE SHOWER THREAT IS NOT NEGLIGIBLE EVEN WESTERN CWA EARLY THIS
MORNING GIVEN RECENT SATELLITE TRENDS. GIVEN THE STEEP LAPSE RATES
IN PLACE REALLY CANT EVEN TOTALLY DISCOUNT THUNDER POTENTIAL BUT
WILL STICK WITH JUST SHOWERS FOR NOW UNTIL MORE CONVINCING
EVIDENCE SUGGESTS OTHERWISE.

STILL WOULD ANTICIPATE ABRUPT CLEARING (WITH ONLY A FEW FLAT CU)
THIS AFTERNOON AS SHARPENING UPPER TROUGH MOVES EAST WITH IMPRESSIVE
SUBSIDENCE IN ITS WAKE. WHILE SYNOPTICALLY PRECIP CHANCES SHUT OFF
WITH TROUGH PASSAGE...LAPSE RATES REALLY BEGIN TO STEEPEN UP OVER
THE LAKE TONIGHT. LAKE-850MB DELTA T VALUES ARENT HUGE...BUT THE
FORECASTED STEEP MID AND LOW LEVEL LAPSE RATES WOULD RESULT IN A
DEEP CONVECTIVE CLOUD DEPTH AND WOULD EXPECT THE LAKE EFFECT MACHINE
TO GET CRANKING TONIGHT. BRUNT OF THE LAKE EFFECT WILL LIKELY SET UP
JUST EAST OF PORTER COUNTY BUT DOES APPEAR CLOSE ENOUGH TO INTRODUCE
AT LEAST SMALL POPS INTO MAINLY NE PORTER CO TONIGHT.

FAST ON THE HEELS OF TODAY'S TROUGH WILL BE ANOTHER FAIRLY VIGOROUS
NORTHWEST FLOW SHORTWAVE DROPPING THROUGH THE WESTERN LAKES THURSDAY
NIGHT. BRIEF SHOT OF WARM AIR ADVECTION AHEAD OF THIS SYSTEM
EXPECTED THURSDAY FOLLOWED BY A SLIGHTLY BETTER SHOT OF COLD AIR
ADVECTION FRIDAY INTO FRIDAY EVENING. ALREADY BY FRIDAY NIGHT THE
SFC RIDGE SHOULD BE OVERHEAD WITH WARM AIR ADVECTION ALOFT STARTING
UP FOLLOWED BY A RAMPING UP OF WARM AIR ADVECTION AT THE SFC BY
SATURDAY WITH INCREASING SOUTHERLY WINDS. HAVE NUDGED TEMP UPWARD
SOME ON SATURDAY WITH A PRETTY GOOD SHOT OF MILD AIR EXPECTED TO
SURGE NORTHWARD.

THE NEXT SHORTWAVE TROUGH IS PROGGED TO PASS MUCH FARTHER NORTH THAN
THE CURRENT AND THURSDAY NIGHT'S SHORTWAVE...SO MEDIUM RANGE
GUIDANCE RESPONDS BY ALLOWING SURFACE FRONT TO STALL OUT AS IT
BECOMES MORE ALIGNED WITH THE UPPER FLOW AS IT DROPS SOUTH INTO
NORTHERN IL SAT NIGHT AND THEN LINGERS INTO EARLY NEXT WEEK.
CERTAINLY WITH A FRONT PROGGED TO SNUGGLE UP INTO OUR CWA AND TAKE
UP RESIDENCE FOR A FEW DAYS THAT ADDS SOME COMPLEXITY TO
PARTICULARLY THE TEMPERATURE FORECAST AND LOWER CONFIDENCE GREATLY.
BUST POTENTIAL IS PRETTY HIGH FOR TEMPS DEPENDING ON WHERE THE
BOUNDARY SETS UP SO GIVEN THE RELATIVELY LOW CONFIDENCE HAVE
GENERALLY MADE FEW CHANGES TO GOING TEMPS.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

* TSRA DEPARTING ORD AND AFFECTING MDW UNTIL AROUND 15Z.

* IMPROVEMENT OF 2000-3000 FT CEILINGS YET THIS MORNING.

* NORTH-NORTHEAST WINDS TURNING NORTH-NORTHWEST EARLY THIS
  AFTERNOON WITH GUSTS TO 22-24 KT DEVELOPING.

MDB

//DISCUSSION...UPDATED 14Z...

LINE OF SHOWERS AND THUNDERSTORMS WHICH DEVELOPED OVER THE LAST 2
HOURS WILL CONTINUE TO MOVE EASTWARD THROUGH THE REST OF THE
MORNING BEFORE DEPARTING GYY BETWEEN 16 AND 17Z OR SO. 2000 TO
3000 FT CEILINGS CONTINUE AROUND THE CHI METRO AND NW INDIANA BUT
ARE EXPECTED TO SCATTER/EXIT OVER THE NEXT FEW HOURS LEAVING VFR
CONDITIONS IN PLACE. NORTH-NORTHEAST WINDS WILL SHIFT TO MORE OF A
NORTH-NORTHWEST DIRECTION INTO EARLY AFTERNOON.

FROM THE 12Z DISCUSSION...

THE LEAD IMPULSE AND ITS SHOWERS WILL MOVE EAST OF THE ORD AND MDW
AREA BY 1530Z. DRYING AND SUBSIDENCE IMMEDIATELY IN THE WAKE OF
THIS FIRST SHORT WAVE WILL PROHIBIT AND ADDITIONAL PRECIPITATION
LATER TODAY AS THE MAIN SHORT WAVE TROUGH MOVES ACROSS WI AND
NORTHERN IL DURING THE MID TO LATE AFTERNOON.

PASSAGE OF THE LEAD WAVE COOLS MID LEVELS RESULTING IN A DRY
ADIABATIC LAPSE RATE UP TO 800 HPA BY LATE AFTERNOON WITH SURFACE
HEATING. THIS WILL ALLOW 20-25KT NORTHWEST FLOW IN LOWEST 2KM TO
EFFICIENTLY MIX DOWN TO THE SURFACE.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

* HIGH CONFIDENCE IN TSRA DEPARTING MDW AROUND 15Z.

* MEDIUM CONFIDENCE IN TIMING OF DEPARTURE OF 2000-3000 FT CEILINGS.

* HIGH CONFIDENCE IN NORTH-NORTHEAST WINDS BECOMING NORTH-
  NORTHWEST INTO EARLY AFTERNOON WITH GUSTS TO 22-24 KT.

MDB

//OUTLOOK FOR ORD/MDW FOR 18Z THURSDAY-12Z MONDAY...UPDATED 06Z...

THURSDAY...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...VFR.

MONDAY...VFR.

MDB/TRS

&&

.MARINE...
317 AM CDT

AN ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF
THE WEEK AND THIS WEEKEND. A COLD FRONT CURRENTLY MOVING ACROSS THE
LAKE THIS MORNING IS PRODUCING SOME ISOLATED SHOWERS AND ALLOWING
NORTHWESTERLY FLOW TO PICK UP IN ITS WAKE. A BROAD AREA OF HIGH
PRESSURE IS BUILDING ACROSS THE CENTRAL PLAINS WITH RIDGING
EXTENDING INTO ONTARIO. WINDS RIGHT BEHIND THE FRONT MAY BE STRONG
ENOUGH FOR THE INDIANA NEARSHORES TO REACH SMALL CRAFT ADVISORY
CRITERIA LATER THIS MORNING...THOUGH MAYBE RATHER MARGINAL FOR MUCH
OF THE DAY UNTIL LATER THIS AFTERNOON WHEN MODELS INDICATE
INCREASING WINDS AS COLDER AIR ALOFT FINALLY ARRIVES. FOR
NOW...THINK THAT THE STABLE INFLUENCE OVER LAND TONIGHT WILL INHIBIT
MIXING ENOUGH THAT THE ILLINOIS SHORES WILL NOT REACH
CRITERIA...THOUGH THIS WILL BE MONITORED FOR ANY CHANGES. WAVES WILL
BUILD TO 3 TO 6 FEET ACROSS THE INDIANA NEARSHORES...AND WHILE WINDS
WILL BEGIN TO DIMINISH AFTER MIDNIGHT...WAVES WILL NOT SUBSIDE BELOW
CRITERIA UNTIL LATE THURSDAY MORNING/EARLY AFTERNOON. LAKE EFFECT
SHOWERS ALSO LOOKING QUITE POSSIBLE TONIGHT WITH NAM BUFR SOUNDINGS
SHOWING CAPE VALUES UPWARD OF 1000 J/KG AND STEEP LAPSE RATES TO
ABOVE 850MB. THERE IS ALSO A MARGINAL SETUP FOR WATERSPOUTS LATE
TONIGHT THROUGH THURSDAY MORNING AS LAKE INDUCED CLOUD DEPTHS
EXPECTED TO APPROACH 20KFT.

WINDS WILL GRADUALLY BECOME SOUTHWESTERLY AGAIN AS ANOTHER COLD
FRONT APPROACHES THE LAKE ON THURSDAY EVENING. SEVERAL MODELS HAVE
TRENDED UPWARD FROM PREVIOUS RUNS INDICATED THE POTENTIAL FOR
STRONGEST WINDS TO APPROACH GALES FOR AT LEAST A FEW HOURS LATE
THURSDAY NIGHT INTO FRIDAY MORNING. THOUGH FOR NOW WILL KEEP
FORECAST BELOW GALES...SHOULD ONCE AGAIN HIT SMALL CRAFT ADVISORY
FOR THE NEARSHORE WATERS.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 7 AM THURSDAY.

&&
Hazardous weather outlook, Oct 13, 2:28 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 AM CDT WED OCT 13 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
140830-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
328 AM CDT WED OCT 13 2010 /428 AM EDT WED OCT 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN OUTSIDE CHANCE OF A THUNDERSTORM THROUGH EARLY
AFTERNOON...ESPECIALLY SOUTH AND EAST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-140830-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
328 AM CDT WED OCT 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FROM LATE MORNING THROUGH TONIGHT ALONG THE INDIANA
SHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THURSDAY MORNING ALONG THE INDIANA SHORE...AND THEN
AGAIN LATE THURSDAY NIGHT AND FRIDAY ALONG BOTH THE ILLINOIS AND
INDIANA SHORES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140830-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
328 AM CDT WED OCT 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cook

When
October 13, 8:18 AM CST
Where
Cook County, 1.18 mi ESE of Park Ridge
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.022, -87.850

Lightning struck the chimney of a two story office building, causing bricks to collapse and shoot across the highway. A piece of brick shattered a window at another building. Busse Highway was shut down until debris could be removed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265262.